NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 28, 2016
Fosamax and Swallowing
My 78 year old mother has been taking Fosomax for about 4 years and for the last few months she has been having a great deal of trouble swallowing whenever she eats. Could this be a side effect of the Fosomax?
Fosamax does not cause swallowing problems, but swallowing problems can be a problem with Fosamax if the pill gets stuck in the esophagus. Medications like Fosamax can be very irritating to the esophagus if they get stuck there. Your mother's swallowing difficulties should be evaluated to determine if she should be taking Fosamax. I would recommend she discontinue the Fosamax until her swallowing problem is resolved.
Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati